Alert archive / Florida / Special Marine Warnings in 2011

Special Marine Warning 13, NWS Key West, FL

January 17, 2011

NWS Key West, FL issued this special marine warning at Jan 17, 2011, 8:35 AM EST. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2011, 8:35 AM EST (13:35 UTC)
Expired
Jan 17, 2011, 9:15 AM EST
In force
40 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 72 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 1.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2011-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2011-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WHUS52 KKEY 171335
SMWKEY
GMZ031-032-053-171415-
/O.NEW.KKEY.MA.W.0013.110117T1335Z-110117T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
835 AM EST MON JAN 17 2011

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE
  OUT 20 NM...
  GULF SIDE OF THE LOWER KEYS OUT 20 NM...
  FLORIDA BAY...

* UNTIL 915 AM EST

* AT 831 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE       
  TRACKING A STORM CAPABLE OF PRODUCING A WATERSPOUT...LOCATED OVER  
  THE GULF WATERS JUST NORTH OF PIGEON KEY...MOVING NORTHEAST AT 20  
  KNOTS.

* LOCATIONS IN THE WARNING INCLUDE...
  JOHN SAWYER BANK LIGHT...OXFOOT BANK LIGHT...AND SPRIGGER BANK
  LIGHT...IN FLORIDA BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY RAIN...AND POSSIBLE
WATERSPOUTS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THREATENING WEATHER HAS PASSED.
&&

LAT...LON 2509 8100 2490 8082 2464 8121 2478 8134
TIME...MOT...LOC 1333Z 229DEG 18KT 2477 8119

$$

KASPER

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jan 17, 6:00 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 17, 6:00 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST MON JAN 17 2011

.DISCUSSION...
HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS ARE CROSSING THE LOWER
KEYS AND ADJACENT NEARSHORE WATERS...WITH PATCHES OF LIGHT RAIN OR
SPRINKLES FOUND ELSEWHERE OVER THE MIDDLE AND UPPER FLORIDA KEYS.
KBYX RADAR HAS DISPLAYED A LARGE THUNDERSTORM COMPLEX THAT CONTAINED
INTERMITTENT MESOCYCLONES. THIS ACTIVITY DEVELOPED OVER THE WARM GULF
STREAM WATERS IN THE OUTER STRAITS DURING THE EVENING HOURS AND HAS
PROGRESSED TO A POSITION THAT IS WITHIN 10 MILES OF THE LOWER KEYS.
THIS THUNDERSTORM COMPLEX HAS BEEN PERIODICALLY MOVING TO THE RIGHT
OF THE MEAN STORM MOTION...WHICH IS NORTH-NORTHEASTWARD NEAR 10 MPH.
SOUTHEASTERLY INFLOW INTO THIS THUNDERSTORM COMPLEX WAS
IMPRESSIVE...WHICH LIKELY AIDED IN MAINTENANCE OF THE STORM STRUCTURE
UNTIL RECENTLY AS THE COMPLEX HAS WEAKENED OVER COOLER NEARSHORE
WATERS EARLY THIS MORNING.

MORNING INFRARED AND WATER VAPOR SATELLITE IMAGERY DEPICTS A ROBUST
SHORTWAVE TROUGH OVER THE NORTHWESTERN GULF OF MEXICO...MOVING
EASTWARD. THIS FEATURE IS STRENGTHENING THE SUBTROPICAL JET STREAM
THAT IS ORIENTED IN A SOUTHWEST TO NORTHEAST FASHION OVER THE EASTERN
GULF OF MEXICO...PLACING THE FLORIDA KEYS AND PENINSULA IN THE
FAVORED RIGHT REAR FLANK WHERE LIFT AND DIVERGENCE ALOFT ARE
ENHANCED. CYCLOGENESIS HAS OCCURRED...WITH A 1011 MILLIBAR LOW
PRESSURE CENTER ANALYZED OVER THE EASTERN GULF APPROXIMATELY 275
NAUTICAL MILES TO THE WEST-NORTHWEST OF THE DRY TORTUGAS. A FEW
IMPRESSIVE THUNDERSTORM CLUSTERS CONTAINING FREQUENT LIGHTNING
STRIKES HAVE DEVELOPED NEAR THIS BROAD CIRCULATION...WITH ISOLATED
STRONG STORMS LOCATED SOUTH OF THIS FEATURE OVER THE WARM LOOP
CURRENT WATERS IN THE SOUTHERN GULF OF MEXICO.

SKIES ACROSS THE ISLAND CHAIN AT 10Z WERE CLOUDY. TEMPERATURES RANGED
FROM THE UPPER 60S IN RAIN-COOLED AREAS TO THE LOWER 70S ELSEWHERE.
DEWPOINT TEMPERATURES HAVE RISEN OVERNIGHT AND ARE NOW RUNNING IN THE
MID TO UPPER 60S. WINDS AT ISLAND LOCATIONS WERE EAST TO
SOUTHEASTERLY NEAR 10 MPH. ON THE COASTAL WATERS...SOUTHEAST WINDS
WERE GENERALLY NEAR 15 KNOTS AND GUSTY...EXCEPT NEAR 10 KNOTS OVER
THE COOLER FLORIDA BAY WATERS.

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
LATEST CONVECTIVE PARAMETER ANALYSIS FROM THE STORM PREDICTION CENTER
INDICATES THAT UNSTABLE AIR IS MOVING OVER THE LOWER KEYS...JUST
NORTH OF THE LONG-LIVED THUNDERSTORM COMPLEX THAT NOW RESIDES IN THE
NEARSHORE ATLANTIC WATERS. MOST UNSTABLE CAPE (MUCAPE) VALUES IN
EXCESS OF 500 J/KG ARE FOUND HERE. THE VERTICAL WIND PROFILE (VAD
WINDS) FROM THE DOPPLER RADAR AT BOCA CHICA KEY INDICATE A WELL
ESTABLISHED VEERING WIND PROFILE...WITH ONLY MODERATE SOUTHERLY WIND
SPEEDS FOUND IN THE 900-800 MILLIBAR LAYER. THESE MID-ALTITUDE WINDS
SHOULD INCREASE THIS MORNING AS LOW PRESSURE STRENGTHENS OVER THE
EASTERN GULF AND MOVES NORTHEASTWARD. HOWEVER...DIRECTIONAL SHEAR
WHICH IS FAVORABLE FOR ROTATING THUNDERSTORMS WILL BE TRANSITIONING
TO SPEED SHEAR LOCALLY AS THE WIND PROFILE BECOMES MORE UNI-
DIRECTIONAL. THE STORM PREDICTION CENTER HAS KEPT A SLIGHT RISK FOR
SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHERN HALF OF THE
FLORIDA PENINSULA...WHERE MORE SIGNIFICANT FORCING AND HELICITY WILL
BE LOCATED NEAR A WARM FRONTAL BOUNDARY. STRONG WIND GUSTS AND
FREQUENT LIGHTNING STRIKES APPEAR TO BE THE MAIN HAZARDS LOCALLY AS
SCATTERED THUNDERSTORMS PROGRESS ACROSS THE ISLAND CHAIN TODAY. A FEW
AREAS COULD RECEIVE LOCALLY HEAVY RAINS...BUT AVERAGE STORM MOTION
SHOULD INCREASE THIS AFTERNOON LIMITING THE THE THREAT FOR FLOODING.
CLOUDS AND WIDESPREAD RAINFALL WILL KEEP HIGH TEMPERATURES IN THE MID
70S TODAY.

MODEL SOUNDINGS SUGGEST THAT WINDS IN THE LOWER TROPOSPHERE WILL VEER
AND SUBSIDE LATE THIS AFTERNOON AS THE LOW PRESSURE CENTER
ACCELERATES NORTHEASTWARD ACROSS NORTH CENTRAL AND NORTHEAST FLORIDA.
DRIER AIR ALOFT WILL ADVECT OVER THE ISLAND CHAIN TONIGHT...RESULTING
IN DECREASING COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE
EVENING HOURS. ONLY ISOLATED SHOWERS ARE EXPECTED AFTER MIDNIGHT
TONIGHT AND AGAIN ON TUESDAY AS A WEAK BOUNDARY DRIFTS SOUTHWARD
TOWARDS THE ISLAND CHAIN. WINDS WILL CONTINUE TO DECREASE IN THE
LOWER TROPOSPHERE AND ZONAL FLOW TO PERHAPS WEAK RIDGING ALOFT WILL
TAKE SHAPE. LOWS TONIGHT MAY NOT FALL BELOW 70 DEGREES AND HIGHS ON
TUESDAY WILL CLIMB ABOVE MID-JANUARY AVERAGES...REACHING THE UPPER
70S UNDER PARTLY CLOUDY SKIES. A WEAK PRESSURE PATTERN WILL BECOME
ESTABLISHED OVER THE REGION BEGINNING ON TUESDAY NIGHT. LIGHT WINDS
SHOULD ALLOW LOWS TO FALL BACK INTO THE MID 60S...WITH LOW STRATUS
CEILINGS AND PERHAPS PATCHY FOG POSSIBLE ON WEDNESDAY MORNING AS
MOIST DEWPOINT TEMPERATURES PREVAIL.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
LONG-TERM GUIDANCE HAS COME INTO SLIGHTLY BETTER AGREEMENT ON THE
EVOLUTION OF THE WEATHER PATTERN LATER THIS WEEK INTO THE UPCOMING
WEEKEND. A LONGWAVE TROUGH WILL MIGRATE EASTWARD ACROSS THE GREAT
LAKES AND NEW ENGLAND ON THURSDAY AND FRIDAY. FLAT RIDGING ALOFT
AHEAD OF THIS FEATURE LOCALLY SHOULD KEEP ABOVE NORMAL TEMPERATURES
AND MOISTURE LEVELS IN PLACE THROUGH FRIDAY. ANOTHER SPELL OF LOW
CEILINGS AND POTENTIAL FOG IS POSSIBLE ON WEDNESDAY NIGHT AND
THURSDAY MORNING AS A WEAK SURFACE PRESSURE PATTERN PREVAILS.
SOUTHEASTERLY WINDS WILL BEGIN TO INCREASE ON THURSDAY AFTERNOON AS A
COLD FRONT MOVES SOUTHEASTWARD INTO CENTRAL PORTIONS OF THE GULF OF
MEXICO. FOR NOW...WE WILL KEEP ONLY ISOLATED SHOWER CHANCES IN THE
FORECAST AHEAD OF AND ALONG THIS FRONT...WITH THE PERIOD FROM FRIDAY
NIGHT THROUGH SATURDAY NIGHT BEING THE MOST FAVORED TIME FRAME FOR AN
INCREASE IN RAIN CHANCES DURING FUTURE FORECASTS. LONG-TERM GUIDANCE
CONTINUES TO SUGGEST DE-AMPLIFICATION OF MEAN TROUGHING OVER THE
EASTERN UNITED STATES NEXT WEEKEND. IF THIS PATTERN COMES TO
FRUITION...ONLY A MODEST COOLING TREND FOR THE FLORIDA KEYS WILL
FOLLOW THE PASSAGE OF THE FRONT FOR THE LATE WEEKEND TIME PERIOD.
THERE IS THE POTENTIAL THAT THIS FRONT MAY LOSE UPPER SUPPORT...STALL
AND/OR WEAKEN OVER THE REGION.

&&

.MARINE...
A LOW PRESSURE CENTER DEVELOPING IN THE EASTERN GULF OF MEXICO WILL
PROGRESS NORTHEASTWARD TOWARDS THE FLORIDA BIG BEND THIS AFTERNOON.
SMALL CRAFT ARE URGED TO EXERCISE CAUTION ON THE ATLANTIC AND GULF
COASTAL WATERS TODAY DUE TO SUSTAINED SOUTHEAST TO SOUTHERLY WINDS OF
15 TO 20 KNOTS WITH HIGHER GUSTS. SCATTERED THUNDERSTORMS TODAY MAY
CONTAIN STRONG GUSTY WINDS AND FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES. THE LOW PRESSURE CENTER WILL STRENGTHEN AND ACCELERATE
TOWARDS THE CAROLINA COAST OVERNIGHT. WINDS AND SEAS WILL SUBSIDE
TONIGHT AND TUESDAY. LIGHT AND VARIABLE WINDS ARE EXPECTED THROUGH
THURSDAY MORNING. NO ADVISORIES OR CAUTIONARY HEADLINES EXPECTED
TONIGHT THROUGH AT LEAST THURSDAY AFTERNOON. WINDS AND SEAS MAY
INCREASE AHEAD OF AN APPROACHING FRONT ON THURSDAY NIGHT OR FRIDAY.

&&

.AVIATION...
MVFR WITH OCCASIONAL IFR CONDITIONS CAN BE EXPECTED THROUGH ABOUT
20Z AT THE KEY WEST AND MARATHON TERMINALS...WITH MAINLY VFR
CONDITIONS PREVAILING THEREAFTER. OUTSIDE OF HEAVY SHOWERS AND
POSSIBLE THUNDERSTORMS...EAST TO SOUTHEAST WINDS OF 10 TO 15 KNOTS
ARE ANTICIPATED.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1922...0.98 INCHES OF
RAINFALL WAS RECORDED AT KEY WEST. THIS SET THE DAILY RAINFALL RECORD
AT KEY WEST FOR JANUARY 17TH...A RECORD THAT STOOD FOR 88 YEARS.
THROUGH 11Z...THE KEY WEST INTERNATIONAL AIRPORT ALREADY RECORDED 1.
INCHES OF RAINFALL...THUS ESTABLISHING A NEW DAILY RAINFALL RECORD AT
KEY WEST FOR JANUARY 17TH.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  69  77  66  75 / 40 10 -  -
MARATHON  69  78  66  76 / 40 10 -  -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/CLIMATE...NELSON
AVIATION/NOWCASTS.......APA

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jan 17, 5:25 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
525 AM EST MON JAN 17 2011

FLZ076>078-GMZ031>033-052>054-072>075-181100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
525 AM EST MON JAN 17 2011

...A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A DEVELOPING LOW PRESSURE CENTER OVER THE EASTERN GULF OF MEXICO
THIS MORNING...IN COMBINATION WITH THE PRESENCE OF A STRENGTHENING
SUBTROPICAL JET STREAM OVERHEAD...WILL RESULT IN WIDESPREAD SHOWER
AND SCATTERED THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON HOURS
ACROSS THE FLORIDA KEYS ISLAND CHAIN AND ADJACENT NEARSHORE AND
OFFSHORE COASTAL WATERS. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...WITH THE PRIMARY HAZARDS BEING DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES AND STRONG WIND GUSTS. SHOWERS AND ISOLATED
THUNDERSTORMS MAY LINGER THROUGH THE EARLY EVENING HOURS AS THE LOW
PRESSURE CENTER ACCELERATES NORTHEASTWARD ACROSS NORTHERN PORTIONS OF
THE FLORIDA PENINSULA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER TODAY. HOWEVER...SPOTTER
ACTIVATION IS NOT REQUESTED AT THIS TIME.

NELSON

In the hours before

Special weather statement, Jan 17, 6:29 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
729 AM EDT MON JAN 17 2011

FLZ078-171200-
MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY WEST...BIG PINE KEY
729 AM EDT MON JAN 17 2011

...STRONG GUSTY WINDS AND VERY HEAVY RAIN OVER PORTIONS OF THE LOWER
KEYS...

AT 625 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF SHOWERS AND POSSIBLE THUNDERSTORMS MOVING
THROUGH THE NEARSHORE ATLANTIC WATERS JUST SOUTH OF THE LOWER
KEYS...BETWEEN BAY POINT AND LITTLE TORCH KEY...MOVING NORTH
NORTHEAST NEAR 10 MPH. DOPPLER RADAR INDICATES LOCALLY ONE TO TWO
INCHES OF RAIN ARE POSSIBLE IN SOME ISLAND COMMUNITIES BETWEEN
SUGARLOAF KEY AND BAY POINT OVER THE NEXT COUPLE OF HOURS. IN
ADDITION...LOCAL WIND GUSTS OF NEAR 40 MPH AND CUT VISIBILITY TO
BELOW 2 MILES IN VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGER
SHOWERS AND POSSIBLE THUNDERSTORMS.

MOTORISTS SHOULD DRIVE WITH CAUTION AS HEAVY DOWNPOURS CAUSE PONDING
OF WATER ON SOME ROADS.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 11:13 PM ESTSpecial Marine WarningKEY35 min
Jan 17, 12:30 AM ESTSpecial Marine WarningKEY60 min
Jan 17, 1:31 AM ESTSpecial Marine WarningKEY59 min
Jan 17, 2:32 AM ESTSpecial Marine WarningKEY58 min
Jan 17, 6:19 AM ESTSpecial Marine WarningKEY26 min
Jan 17, 6:44 AM ESTSpecial Marine WarningKEY31 min
Jan 17, 9:17 AM ESTSpecial Marine WarningKEY58 min
Jan 17, 9:54 AM ESTSevere Thunderstorm WarningKEYMonroe24 min
Jan 17, 10:13 AM ESTSpecial Marine WarningKEY62 min
Jan 17, 11:06 AM ESTSpecial Marine WarningKEY54 min
Jan 17, 11:56 AM ESTSpecial Marine WarningKEY64 min
Jan 17, 1:58 PM ESTSpecial Marine WarningKEY62 min
Jan 17, 2:52 PM ESTSpecial Marine WarningKEY53 min
Jan 17, 3:38 PM ESTSpecial Marine WarningKEY51 min
Jan 17, 4:25 PM ESTSpecial Marine WarningKEY65 min
Jan 17, 5:27 PM ESTSpecial Marine WarningKEY63 min
Jan 17, 5:30 PM ESTSpecial Marine WarningKEY60 min
Jan 17, 6:29 PM ESTSpecial Marine WarningKEY61 min
Jan 17, 6:33 PM ESTSpecial Marine WarningKEY57 min

Nearby

Special Marine Warnings in Florida, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.